Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Diabetic. Had stroke, was put on Lantis. Developed itch all over with red itchy lumps and swollen feet

User rating for this question
Answered by

Practicing since : 2006
Answered : 869 Questions
as I have been a type 2 diabetic for around 12 years and have been on tablets however a sever stroke in January 2013 caused bsg to hit15 and whilst in hospital I was placed on 10mg per day of Lantis but after discharge after 7 weeks I developed a severe itch over most ov my body with feet being the worst effected with large red itchy lumps. After reading an article in the Diabetics Magazine about a person with similar problems and when dropped the itch disappeared so needless to say I dropped it after 5 months and all is clearing up except a swollen left foot and ankle which all started with the taking of Lantis
Does this happen regularly?
Posted Wed, 4 Sep 2013 in Diabetes
Answered by Dr. Pratap VGM 42 minutes later
Dear sir/madam

Welcome to healthcare magic

Insulin lantus contains insulin glargine. Severe allergy to insulin lantus which is characterized by severe itching and swelling especially in the throat/tongue/ or face usually happens when you first take insulin.
It may cause low potassium levels in the blood causing swelling in the ankle and foot.

The symptoms that you told night have caused because of insulin! But these might not happen regularly because these allergic reactions more commonly occur during early days when insulin is started. You can discuss with your treating doctor to stitch you to other forms of diabetes treatment. You also need to check for serum creatinine and blood counts regularly.

Hope this information is helpful. Feel free to ask questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor